Sarah Saenz, Anila Bhatti, Aaron Beck, Micah T Long
{"title":"Methylprednisolone-Induced Hyperlactatemia: A Case Report.","authors":"Sarah Saenz, Anila Bhatti, Aaron Beck, Micah T Long","doi":"","DOIUrl":null,"url":null,"abstract":"<p><p>Lactic acidosis is commonly encountered in critical care and can be a harbinger of life-threatening conditions and end-organ ischemia. Importantly, however, other etiologies of lactic acidosis exist. We review the first case of methylprednisolone-induced lactic acidosis in a previously healthy patient who suffered from traumatic spinal cord injury (SCI). A 19-year-old female presented to a level 1 trauma center after a fall resulted in lower extremity paralysis. After imaging revealed a chance fracture dislocation of T7-8 along with spinal cord compromise and swelling, the patient underwent emergent T5-T11 instrumented fusion. Postoperatively, she was given high-dose methylprednisolone in hopes of improving neurologic outcome; soon after administration, she developed lactic acidosis. After workup ruled out hypoperfusion and type A lactic acidosis, we determined that methylprednisolone likely induced non-ischemic, type B, lactic acidosis. The lactate quickly returned to baseline after steroid discontinuation. It is important for clinicians to consider type B lactic acidosis in the ICU in patients with persistent lactic acidosis after tissue hypoperfusion has been ruled out.</p>","PeriodicalId":22247,"journal":{"name":"Tanaffos","volume":"23 4","pages":"409-412"},"PeriodicalIF":0.0000,"publicationDate":"2024-04-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC12464832/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Tanaffos","FirstCategoryId":"1085","ListUrlMain":"","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q3","JCRName":"Medicine","Score":null,"Total":0}
引用次数: 0
Abstract
Lactic acidosis is commonly encountered in critical care and can be a harbinger of life-threatening conditions and end-organ ischemia. Importantly, however, other etiologies of lactic acidosis exist. We review the first case of methylprednisolone-induced lactic acidosis in a previously healthy patient who suffered from traumatic spinal cord injury (SCI). A 19-year-old female presented to a level 1 trauma center after a fall resulted in lower extremity paralysis. After imaging revealed a chance fracture dislocation of T7-8 along with spinal cord compromise and swelling, the patient underwent emergent T5-T11 instrumented fusion. Postoperatively, she was given high-dose methylprednisolone in hopes of improving neurologic outcome; soon after administration, she developed lactic acidosis. After workup ruled out hypoperfusion and type A lactic acidosis, we determined that methylprednisolone likely induced non-ischemic, type B, lactic acidosis. The lactate quickly returned to baseline after steroid discontinuation. It is important for clinicians to consider type B lactic acidosis in the ICU in patients with persistent lactic acidosis after tissue hypoperfusion has been ruled out.